Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 291, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2005, 2:43 PM CDT for Howard County, Mitchell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 2:43 PM CDT (19:43 UTC)
- Expired
- Aug 8, 2005, 3:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 081947
SVRMAF
TXC227-335-082045-
/O.NEW.KMAF.SV.W.0291.050808T1943Z-050808T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT MON AUG 8 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOWARD COUNTY IN WEST TEXAS
NORTHWESTERN MITCHELL COUNTY IN WEST TEXAS
* UNTIL 345 PM CDT
* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COAHOMA...OR ABOUT 16 MILES NORTHEAST OF BIG SPRING. OTHER SEVERE
STORMS EXTEND WEST TO NEAR COLORADO CITY. THESE STORMS ARE NEARLY
STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
COAHOMA...
RURAL AREAS ALONG 820 NORTH OF COAHOMA...
WESTBROOK...
COLORADO CITY...
TAKE COVER FROM THESE STORMS. THE BEST PROTECTION CAN BE FOUND IN AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10164 3212 10140 3222 10100 3239 10085
3249 10106
$$1 follow-up statement
000
WWUS54 KMAF 082014
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT MON AUG 8 2005
TXC227-335-082045-
/O.CON.KMAF.SV.W.0291.000000T0000Z-050808T2045Z/
HOWARD-MITCHELL-
311 PM CDT MON AUG 8 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN MITCHELL AND NORTHEASTERN HOWARD COUNTIES...
AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED JUST
NORTH OF COAHOMA...AND THE OTHER SEVERE STORM WAS LOCATED BETWEEN
WESTBROOK AND CUTHBERT. THESE STORMS ARE NEARLY STATIONARY.
IN ADDITION TO PENNY HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10164 3212 10140 3222 10100 3239 10085
3249 10106
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:04 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 8, 2:04 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT MON AUG 8 2005 .SHORT TERM... LATEST SATELLITE/RADAR TRENDS INDICATE CONVECTION ON THE INCREASE OVER THE FA. A MID/UPPER LEVEL TROUGH AXIS IS SEEN IN VAPOR IMAGERY PROPAGATING SOUTHWARD OVER THE PERMIAN BASIN. CONVECTION ASSOCIATED WITH THIS FEATURE HAS PERSISTED THROUGH THE DAY OVER THE WESTERN LOW ROLLING PLAINS. EXPECT CONVECTION TO INCREASE IN COVERAGE...PARTICULARLY OVER THE EASTERN PERMIAN BASIN IN PROXIMITY TO PERSISTENT ASCENT ASSOCIATED WITH THE SHORTWAVE TROUGH. STORMS CURRENTLY DEVELOPING OVER THE HIGHER TERRAIN OF THE DAVIS AND GLASS MOUNTAINS WILL LIKELY BEGIN TO DECREASE IN COVERAGE/INTENSITY AS DAYTIME HEATING WANES. ALTHOUGH ENVIRONMENT REMAINS GENERALLY UNFAVORABLE FOR SEVERE WEATHER CONCERNS...A SLIGHT INCREASE IN DEEP LAYER SHEAR IS NOTED IN THE MODEL SOLUTIONS BY EARLY EVENING WITH 0-6KM SHEAR INCREASING TO 30KT. AN ISOLATED DOWNBURST OR REPORT OF SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY IF ANY STORM ORGANIZATION OCCURS IN PROXIMITY TO THE MID LEVEL TROUGH. LOCALLY HEAVY RAINFALL WILL ADDITIONALLY BE A PROBLEM. EXPECT ANY OCCURRENCES OF FLASH FLOODING TO BE LOCALIZED. WILL INCREASE POPS TO HIGH CHANCE CATEGORY /50 PERCENT/ OVER THE EASTERN BASIN AND INCREASE TO 30-40 PERCENT RANGE SOUTHWESTWARD TO THE DAVIS MOUNTAINS. .LONG TERM... BROAD STR POSITIONED ACRS 4 CORNERS AND GREAT BASIN REGION WHILE BROAD WLY TROF PROTRUDES WWD JUST INTO W TX TUE. THIS ESTABLISHES NE MID LEVEL FLOW AND PUSHES MID LEVEL SHEAR AXIS S INTO LOWER TRANS PECOS...ACCORDINGLY SO THIS WILL BE FAVORED AREA FOR CONVECTION TUE. MID LEVEL STR WILL STRENGTHEN WED KEEPING POPS CONFINED TO MTNS WITH STRONG NE STEERING FLOW AND LACK OF CONVERGENCE ACRS PLAINS. MID LEVEL TROF WILL PINCH OFF PROBABLY BY THUR AND ROTATE AROUND STR AS NRN STREAM WLY BELT DROPS ATYPICALLY FAR S. GFS HINTS AT BRINGING PINCHED OFF TROF NW THRU W TX...BUT THIS SEEMS UNLIKELY AND WILL THUS TEND TO KEEP POPS ACRS TRANS PECOS REGION. LONG RANGE MODELS AMAZINGLY SHOW A PROBABLY BRIEF BUT BONAFIDE RETURN OF WLY MID LEVEL FLOW FRIDAY THROUGH THE WEEKEND. THIS WILL FAVOR MID LEVEL THETA-E RIDGE AXIS THAT IS USUALLY WELL W TO BE POSITIONED ACRS ERN NM/W TX. THIS WITH TROF PASSAGE SUN WILL BE WORTH MORE WIDESPREAD SLGHT CHC POPS. DIFFICULT TO SAY WHICH WAY TEMPS WILL GO IN THE EXTENDED WITH POTENTIAL FOR RAIN...LOWER HEIGHTS...AND LOW LEVEL THERMAL RIDGE...ATTP WILL EDGE TEMPS DOWN JUST SLIGHTLY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 74 95 / 50 10 10 10 CARLSBAD NM 68 97 69 98 / 20 10 10 10 DRYDEN TX 71 95 72 96 / 30 10 10 10 FORT STOCKTON TX 71 94 71 95 / 30 10 10 10 GUADALUPE PASS TX 66 90 67 91 / 20 10 10 10 HOBBS NM 68 96 70 97 / 20 10 10 10 MARFA TX 59 85 62 86 / 30 20 20 20 MIDLAND INTL AIRPORT TX 69 94 70 95 / 30 10 10 10 ODESSA TX 69 95 74 96 / 20 10 10 10 WINK TX 73 99 72 100 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 PM CDT MON AUG 8 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 103 PM CDT MON AUG 8 2005 /1203 PM MDT MON AUG 8 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MOST OF WEST TEXAS AND PARTS OF SOUTHEASTERN NEW MEXICO THROUGH THE EVENING HOURS. STORMS LATE THIS AFTERNOON AND THIS EVENING ARE GENERALLY EXPECTED TO BE NON SEVERE IN NATURE. HOWEVER AN OCCURRENCE OF LOCALIZED DAMAGING WINDS AND SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY OVER THE CENTRAL AND EASTERN PERMIAN BASIN. HEAVY RAINFALL ALSO WILL BE A CONCERN WITH STORMS THROUGH THIS EVENING...WITH FLASH FLOODING OF LOW LYING AREAS POSSIBLE NEAR THE STRONGEST AND MORE PERSISTENT STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...STORM SPOTTERS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED TO ACT SHOULD THUNDERSTORMS THREATEN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 8, 1:17 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT MON AUG 8 2005 TXZ074-081-081845- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 117 PM CDT MON AUG 8 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ALPINE NEAR STATE HIGHWAY 118 AT 117 PM CDT...MOVING EAST AT 5 MPH. STORM INTENSITY IS INCREASING AND ALTHOUGH SEVERE WEATHER IS NOT LIKELY...SMALL HAIL AND LOCALLY STRONG WINDS UP TO 55 MPH WILL BE POSSIBLE. MONITOR THE LATEST WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.